Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 9, NWS Nashville, TN

May 14, 2010Perry County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 14, 2010, 1:13 PM CDT for Perry County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2010, 1:13 PM CDT (18:13 UTC)
Expired
May 14, 2010, 4:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Perry County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2636 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WGUS54 KOHX 141813
FFWOHX
TNC135-142115-
/O.NEW.KOHX.FF.W.0009.100514T1813Z-100514T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
113 PM CDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN PERRY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 415 PM CDT

* AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. HEAVIEST RAIN
  HAS FALLEN OVER AREAS WEST OF LOBELVILLE...INCLUDING CROOKED CREEK... 
  ROAN CREEK AND TOMS CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3575 8801 3580 8798 3582 8787 3581 8784
      3583 8784 3584 8776 3580 8772 3579 8773
      3565 8796

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 14, 11:51 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 14, 11:51 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1151 AM CDT FRI MAY 14 2010

.UPDATE...
REISSUED ZONES AS A SVR TSTM WATCH IS NOW IN EFFECT UNTIL 7 PM
CDT. I ALSO INCREASE HIGH TEMPS MAINLY EASTERN HALF...AHEAD OF
DEVELOPING CONVECTION. STILL VERY UNSTABLE. ISOL/SCT SEVERE
DEVELOPMENT EXPECTED TO CONTINUE THIS AFTERNOON. LARGE HAIL AND
STRAIGHT LINE WIND DAMAGE IS THE PREVAILING THREAT.

&&

.PREV DISCUSSION... /ISSUED 940 AM CDT FRI MAY 14 2010/

MESOSCALE UPDATE...MORNING SOUNDING FROM OHX SHOWS A HIGHLY
UNSTABLE ENVIRONMENT IN PLACE AHEAD OF A COLD FRONT SLOWLY MOVING
INTO THE MID STATE. LIFTED INDEX IS -9.6, WITH A CAPE OF 3343
K/KG. K-INDEX IS THROUGH THE ROOF AT 44, TOTALS INDEX IS 59, AND
SWEAT INDEX IS 438. THESE ARE ALL REMARKABLY HIGH INDICATORS.

THE ONE INHIBITOR IN PLACE IS AN INVERSION JUST ABOVE 700 MB.
HOWEVER, WE'RE WARM ENOUGH ALREADY AT THE SURFACE TO BUST
THROUGH THE CAP. COMBINE THIS WITH THE ADDITIONAL LIFT PROVIDED BY
THE FRONT, AND SEVERE STORMS REMAIN POSSIBLE ACROSS THE MID STATE.
THE SPC DOES HAVE ALL OF MIDDLE TENNESSEE UNDER A SLIGHT RISK
TODAY, SO THE SITUATION DOES WARRANT MONITORING, ESPECIALLY AS
SURFACE TEMPERATURES CONTINUE TO WARM.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 14, 5:36 AM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
536 AM CDT FRI MAY 14 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-151045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
536 AM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH ACROSS THE MID STATE TODAY AND PRODUCE THE
LIKELIHOOD FOR THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE...
WITH DAMAGING WIND GUSTS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE COLD FRONT THAT PASSES THROUGH TODAY...WILL BECOME STATIONARY NEAR
THE ALABAMA BORDER ON SATURDAY...THEN BEGIN MOVING NORTH AS A WARM
FRONT BY SUNDAY. ISOLATED SEVERE THUNDERSTORMS WILL REMAIN
POSSIBLE ON SATURDAY...WITH DAMAGING WIND GUSTS...LARGE HAIL...AND
HEAVY DOWNPOURS.

IN ADDITION TO THE SEVERE WEATHER POSSIBLE ON SATURDAY...MIDDLE
TENNESSEE IS EXPECTED TO RECEIVE BETWEEN TWO AND THREE INCHES OF
RAINFALL THIS WEEKEND AND INTO MONDAY...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. FLOOD PROBLEMS MAY DEVELOP AS THE WEEKEND PROGRESSES...
ESPECIALLY IN AREAS WHERE HEAVY THUNDERSTORM RAINS REPEATEDLY
OCCUR.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO RELAY
REPORTS OF SEVERE WEATHER AND FLOODING TO THE NATIONAL WEATHER
SERVICE.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Local storm report, May 14, 11:33 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1133 AM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             4 SE CLARKSVILLE        36.52N 87.30W
05/14/2010  E1.50 INCH       MONTGOMERY         TN   TRAINED SPOTTER

            SPOTTER REPORTED 1 1/2 INCH HAIL JUST SE OF CLARKSVILLE.

&&

JLM
Local storm report, May 14, 11:59 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1159 AM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             7 ESE CLARKSVILLE       36.52N 87.23W
05/14/2010  E2.00 INCH       MONTGOMERY         TN   PUBLIC

            PUBLIC REPORTED EGG SIZE HAIL AT THE WALMART IN SANGO.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:17 AM CDTSevere Thunderstorm WarningOHXStewart43 min
May 14, 10:50 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart25 min
May 14, 11:12 AM CDTSevere Thunderstorm WarningOHXMontgomery33 min
May 14, 11:36 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson24 min
May 14, 11:47 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys28 min
May 14, 11:58 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson32 min
May 14, 12:14 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson61 min
May 14, 12:16 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys44 min
May 14, 12:31 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner44 min
May 14, 12:40 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry35 min
May 14, 12:42 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery33 min
May 14, 12:56 PM CDTFlash Flood WarningOHXMontgomery, Robertson3 hr
May 14, 1:00 PM CDTFlash Flood WarningOHXDavidson3 hr
May 14, 1:07 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith, Sumner, Trousdale, Wilson38 min
May 14, 1:09 PM CDTFlash Flood WatchOHXBenton, Cheatham, Clay, Davidson, DeKalb, Dickson and 22 more6 hr
May 14, 1:18 PM CDTFlash Flood WarningOHXDavidson, Sumner3 hr
May 14, 1:18 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson42 min
May 14, 1:20 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Perry40 min
May 14, 1:30 PM CDTFlash Flood WarningOHXMacon, Trousdale3 hr
May 14, 1:42 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Trousdale48 min
May 14, 1:58 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson47 min
May 14, 2:00 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett30 min
May 14, 2:06 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson24 min
May 14, 2:32 PM CDTSevere Thunderstorm WarningOHXClay, Cumberland, Fentress, Jackson, Overton, Pickett and 1 more43 min
May 14, 2:43 PM CDTSevere Thunderstorm WarningOHXDavidson, Marshall, Maury, Williamson32 min
May 14, 2:46 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam, Smith, Trousdale, Wilson29 min
May 14, 2:58 PM CDTSevere Thunderstorm WarningOHXPerry32 min
May 14, 3:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Maury, Rutherford, Williamson, Wilson32 min
May 14, 3:14 PM CDTFlash Flood WarningOHXClay, Jackson, Pickett3 hr
May 14, 3:15 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett30 min
May 14, 3:17 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys28 min
May 14, 3:20 PM CDTSevere Thunderstorm WarningOHXCumberland25 min
May 14, 3:35 PM CDTFlash Flood WarningOHXDavidson, Williamson3 hr
May 14, 3:42 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett18 min
May 14, 3:44 PM CDTSevere Thunderstorm WarningOHXCumberland31 min
May 14, 4:04 PM CDTSevere Thunderstorm WarningOHXHickman, Perry26 min
May 14, 4:06 PM CDTFlash Flood WarningOHXCumberland3 hr
May 14, 4:25 PM CDTSevere Thunderstorm WarningOHXHickman, Perry50 min
May 14, 4:49 PM CDTSevere Thunderstorm WarningOHXPerry26 min

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.